ZocdocAnswersIs it dangerous for a Type 2 diabetic to take Metformin but not eat a diabetic diet?

Question

Is it dangerous for a Type 2 diabetic to take Metformin but not eat a diabetic diet?

The # on her blood tests is around 7, which I guess falls into a normal range. She has been developing various new problems, like a chronic upset stomach, raised lumps on her head which are painful for several days and then go away, and a "shallow" mass in her middle front that showed up on an MRI. Her hearing and vision and memory are also getting worse. Could these be related to her diet in any way? She is only 61 years old.

Answer

Diabetes is a serious medical condition. It is important that any diabetic patient work closely with their primary care physician to manage this issue. If necessary, you may need to see a endocrinologist (a diabetes specialist). To answer your question, no, it is not necessarily dangerous to have metformin and not eat a diabetic diet. The metformin works by decreasing the amount of sugar released by the liver, thereby improving the average blood sugar in the body. However, unlike other medicines for diabetes, it does not remove sugar from the blood, therefore the risk for low blood sugar is not there. That being said, there are a few other issues. One, diabetes is very important to manage with an appropriate diabetes. Talk to her doctor regarding this. Secondly, a major side effect of metformin is an upset stomach. Talk to your doctor if the metformin can be cause of the upset stomach. Diabetes can cause many problems if not properly addressed. Its unclear if the chronic upset stomach, raised lumps or mass are actually related. For example, diabetes can damage the stomach nerves and cause an upset stomach known as diabeteic gastroparesis. Talk to your doctor. This is a complicated situation that require a careful treatment plan. Good luck!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.